Florida, 2019

Rip Current in Florida, September 23, 2019

September 23, 2019 · NWS MLB · 1 event in 1 county or zone

A man from Kissimmee, Florida drowned at Cocoa Beach after being caught in a rip current.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A man from Kissimmee, Florida drowned at Cocoa Beach after being caught in a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 23, 8:22 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 23, 8:22 AM EST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
922 AM EDT Mon Sep 23 2019

.UPDATE...
Morning central FL soundings confirm a very dry airmass in the 850-
500 mb layer with morning PWAT of .94 inches at Cape Canaveral and
.67 inches at Tampa. Some marine stratocu trapped under the
subsidence inversion will move onshore through the afternoon in the
low level ENE-NE flow. A dry forecast continues with high temps in
the mid 80s coast to the upper 80s interior. Rough surf and the
threat for strong rip currents expected at east central Florida
beaches.

&&

.AVIATION...
VFR the next 24H with SCT to variable BKN clouds FL040-045. SFC WND
G17-20kt near the coast FM 23/15Z-23/23Z

&&

.MARINE...
NE winds to 10-15 knots with E/ENE swells to 5-6 ft for most of the
marine area with slight lower seas for the Volusia county near shore
waters. No significant forecast changes expected on mid morning
update with SCEC conditions offshore and also across the Brevard and
Treasure Coast near shore waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  85  66  86  67 /   0   0   0   0
MCO  88  65  89  67 /   0   0   0   0
MLB  85  68  87  68 /   0   0   0   0
VRB  85  66  86  65 /   0   0   0   0
LEE  89  67  91  70 /   0   0   0   0
SFB  88  65  90  69 /   0   0   0   0
ORL  88  67  91  69 /   0   0   0   0
FPR  85  67  86  65 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Volkmer/Glitto
Hazardous weather outlook, Sep 23, 8:35 AM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
935 AM EDT Mon Sep 23 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
935 AM EDT Mon Sep 23 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
Breaking waves of 4 to 6 feet will produce rough surf at the
beaches. In addition to the dangerous surf, there is also a risk
of life threatening rip currents. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the current.
If able, swim in a direction following the shoreline. If unable
to escape, face the shore and call or wave for help.

.WIND AND SEA IMPACT...
Lingering swell along with local winds will produce seas of 5 to
6 feet over the Atlantic waters today. Small craft should exercise
caution.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor will remain in minor flood stage
through late week. A River Flood Warning remains in effect.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Ocean conditions will produce a moderate risk of rip currents at
Atlantic coast beaches at least into the middle of this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Volkmer/Pendergrast

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
September 23, 1:15 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

Local broadcast media relayed the report that a 29-year-old man from Kissimmee, Florida died when he drowned at Cocoa Beach as a result of being caught in a rip current. Around 1315 LST the man went missing near Minutemen Causeway and North Atlantic Avenue in Cocoa Beach. The man's family reported that he and his brother were swimming in the ocean when the victim was caught in a rip current and was carried further out to sea. The brother tried without success to reach him, and when the brother got back to shore the family called first responders. Beach safety and other officials searched unsuccessfully for the missing man. The next afternoon, September 24, a beachgoer noticed a body floating in the water near 11th Street South, and called police and ocean rescue officials. Officials confirmed the body was the missing man from the previous day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2019-09-2329MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846943.